Kansas, 2022Damaging Wind in Kansas, July 8, 2022
July 8, 2022 · NWS GLD · 1 event in 1 county or zone
On July 8th, an evening severe thunderstorm developed in northwestern Kansas due to daytime heating. This thunderstorm produced a 63 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 8th, an evening severe thunderstorm developed in northwestern Kansas due to daytime heating. This thunderstorm produced a 63 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 3:51 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 8, 3:51 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
451 PM MDT Fri Jul 8 2022
.SHORT TERM...(This evening through Saturday)
Issued at 228 PM MDT Fri Jul 8 2022
Upper level ridge continues to build northward across the Plains as
shortwave trough is beginning to form across Colorado. This will
be the main focus for storms late this afternoon and evening.
Visible imagery is showing diurnal CU developing across Cheyenne
and Rawlins counties in Kansas. A differential heating boundary
was evident this morning over Goodland from this mornings dense
fog over Colby so this may be the residual effects of this. RAP
and CONSHORT have been hinting at some convection in roughly this
same area through the morning. Organized severe weather is not
expected with this occurring, but due to high levels on DCAPE
currently exceeding 1300 j/kg and high PWAT values exceeding 1.25"
any storm that does manage to form will have the potential for
localized flooding rains and downburst winds of 60-70+ mph. The
above mentioned shortwave over Colorado will move towards the CWA
during the late afternoon and evening hours bringing the potential
for more showers/storms across east Colorado. Downburst winds,
small hail and heavy rains will be the main threats with the best
time for storms appearing to be between 6p-12am MT. The Flood
Watch for Cheyenne County Colorado continues as reports of county
roads across the area having water running over continues, plus
the potential for another round of very heavy rain as portions of
the county has had 2-4 inches of rain over the past few days. The
Flood Watch runs through 11pm MT. Along and east of Highway 83
may see some low stratus or localized fog develop similar to this
morning as a moist air mass remains. RAP soundings indicate
saturating low levels with LCL's falling below 1000 feet as winds
begin to favor more upslope flow.
The focus then turns to the heat for this weekend. The ridge
continues to build northward tomorrow as daytime highs are currently
forecasted to be in the mid to upper 90s. The HREF, CONSHORT and RAP
all show the potential for some general pop-up storms along and
east of Highway 25 during the afternoon tomorrow. My overall
confidence in this is very low as the entire area will be in
subsidence from the ridge, so opted to throw in low pops below 10%
for that area to address the potential. Overnight temperatures
will be warm across the area with widespread upper 60s to mid 70s
across the area. The potential does exist for record to near
record warmest low temperatures to be set. Please see the Climate
Section for more information.
Sunday, has the potential to be the hottest days of the year as the
entire area will likely see temperatures in excess of 100. A few
record highs may be in jeopardy as well for the day. Winds will be
breezy out of the SW at 10-20 mph with occasional gusts up to 25
mph. Some elevated to perhaps localized near critical fire weather
may occur along and west of Highway 27. The recent heavy rains
will help to mitigate the overall potential somewhat but with the
hot and breezy conditions that day it won't take long for some
areas to rapidly dry out. A "cold" front is expected to move
through the area during the evening hours on Sunday bringing a
slight chance of showers and storms. The front will also allow the
wind to shift to the NW and become breezy for a brief period of
time as guidance suggests an area of pressure rises. Guidance
still has considerable differences with the timing of the front
ranging from the ECMWF which has the passage during Sunday
afternoon, to the evening/overnight passage of the GFS and the NAM
which doesnt have it passing until mid morning Monday. I opted to
go with the NBM which suggests the GFS timing of the evening.
.LONG TERM...(Sunday night through Friday) Issued at 223 PM MDT
Fri Jul 8 2022
In the upper-levels, we will start the workweek off with a zonal
flow due to high pressure to our south and a low pressure system
move east across the U.S. Canada border. Near the surface, although
models are in a bit of disagreement as to the timing, a mild cold
front will begin traversing the Tri-State area sometime between
Sunday evening and Monday morning. This will give us a much needed
relief from the very hot temperatures from the weekend. There will
also be a chance of showers and thunderstorms in the evening hours
Monday, primarily west of Highway 25.
Tuesday is shaping up to be a relatively pleasant day! High
temperatures are expected to stay in the 80s and low 90s, which is
slightly below normal for this time of year. Tuesday evening will
present another chance of precipitation, but confidence is not as
high with these showers. Back up in the upper-levels, a high
pressure system will begin forming over the four corners region.
This high pressure system looks to stay stationary until Friday.
Although it will not be moving, it will project a ridge to the
north, reaching the U.S. Canada border. This ridge will help push
the low pressure system over to the Great Lakes region causing our
upper-level flow to become northwesterly.
Unfortunately, the cool temperatures will not last as southerly
winds will return Wednesday causing a warming trend over the later
half of the week. Late Wednesday and Thursday night, the LLJ will be
flowing from the south at about 30 to 40 kts. This will draw in a
lot of warmer air into the CWA which will keep low temperatures east
of Highway 25 in the 70s. High temperatures for Thursday will be in
the upper 90s and low 100s. Friday is already looking to break 100
degrees for nearly all of the Tri-State area. Thursday and Friday
could also present a fire weather risk as minimum RH values look to
be in the teens and low twenties while southerly winds could gust to
over 20 kts.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 446 PM MDT Fri Jul 8 2022
KGLD... VFR conditions are expected through the period. The only
concern is that there is a ~15% chance for a thunderstorm during
the first couple of hours of the period. Storms are currently
developing in Eastern Colorado, the question is how long will they
last and will any make it to the terminal. Based on current
guidance and decreasing dewpoints, decided not to include at this
time. Will amend if needed.
KMCK... VFR conditions are expected through the period. The only
concern is some patchy fog may develop around or just before 12Z
when winds are expected to be relatively calm. Will need to see if
any outflow moves through the area.
&&
.CLIMATE...
Issued at 228 PM MDT Fri Jul 8 2022
Here are the record warmest lows temperatures for Sunday, July 10th:
Goodland KS........71F in 1954
Hill City KS.......78F in 1966
Burlington CO......69F in 1967+
McCook NE..........76F in 1951
(+) denotes a multiple year record
Here are the record high temperatures for Sunday, July 10th:
Goodland KS........107F in 1954
Hill City KS.......110F in 1935
Burlington CO......107F in 1954
McCook NE..........109F in 1954
Yuma Co............104F in 1994+
Colby KS...........108F in 1938
Tribune KS.........105F in 1954
(+) denotes a multiple year record
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Flood Watch until 11 PM MDT this evening for COZ092.
NE...NONE.
&&
SHORT TERM...Trigg
LONG TERM...CA
AVIATION...KAK
CLIMATE...JN/Trigg
Hazardous weather outlook, Jul 8, 1:11 PM MST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
211 PM MDT Fri Jul 8 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
211 PM MDT Fri Jul 8 2022 /311 PM CDT Fri Jul 8 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated severe thunderstorms are possible after 3 PM MDT through
this evening for locations west of a Yuma to Goodland and Leoti line.
Quarter size hail and wind gusts of 60-70 MPH will be the primary
threats. Due to the slow movement of these storms, heavy rainfall is
likely to occur. A flash flood watch is in effect for Cheyenne County
Colorado due to the ground being saturated from recent rainfall over
the past two days.
Additional isolated non severe storms are possible across the entire
area through evening hours with very heavy rain possible with any
storm. If driving be prepared for rapidly reduced visibility if you
encounter any storm.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Elevated to localized near critical fire weather conditions are
possible Sunday afternoon for locations along and west of Kansas
Highway 27. In addition, heat index values up to 105 degrees are
expected across along and east of Highway 83.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening hours.
Please send along any severe weather reports such as hail, flooding
or damaging winds to local law enforcement or to NWS Goodland.
In the hours before
Special weather statement, Jul 8, 6:04 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT Fri Jul 8 2022
KSZ027-028-041-042-090145-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
704 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties through 745 PM MDT/845 PM CDT/...
At 703 PM MDT/803 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Wallace, or 17 miles southeast of
Sharon Springs, moving south at 5 mph.
HAZARD...Wind gusts up to 55 mph and dangerous cloud to ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3876 10166 3875 10141 3847 10137 3850 10177
TIME...MOT...LOC 0103Z 008DEG 5KT 3870 10155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jul 8, 6:42 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
742 PM MDT Fri Jul 8 2022
KSZ041-042-090230-
Wichita KS-Greeley KS-
742 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of southwestern Wichita
and southeastern Greeley Counties through 830 PM MDT/930 PM CDT/...
At 742 PM MDT/842 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles east of Tribune, moving south at 5 mph.
HAZARD...Wind gusts up to 55 mph and dangerous cloud to ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Wichita and southeastern Greeley Counties, including the following
locations... Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10160 3828 10166 3832 10183 3850 10168
3848 10146 3826 10152 3826 10153
TIME...MOT...LOC 0142Z 015DEG 5KT 3845 10160
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentThunderstorm Wind, Greeley
- When
- July 8, 6:50 PM MST
- Where
- Greeley County, 1.76 mi NE of Whitelaw
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.470, -101.650
Mesonet site recorded a 63 mph thunderstorm wind gust at its location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 8 to 13, 202255 deaths · 37 events
- Heat in Arizona, July 8 to 9, 20222 deaths · 1 event
- Rip Current in Florida, July 8, 20221 death · 1 event
- Rip Current in Florida, July 8, 20221 death · 1 event
- Damaging Winds in Georgia, July 8, 2022$27,000 · 55 kt wind · 30 events
- Dust Devil in Nevada, July 8, 20226 injured · 1 event
- Damaging Winds in Illinois, July 8, 20221 injured · $51,000 · 65 kt wind · 6 events
- Damaging Winds in Missouri, July 8, 2022$90,000 · 70 kt wind · 2 events
- Damaging Winds in Missouri, July 8, 2022$75,000 · 61 kt wind · 4 events
- Hail and Damaging Wind in South Carolina, July 8, 2022$75,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in Kentucky, July 8 to 9, 2022$50,000 · 56 kt wind · 10 events
- Heat in Texas, July 8 to 12, 202226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044233.